Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 224, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 4, 2012, 5:16 PM CDT for Cass County, Lancaster County, Otoe County, Nebraska. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2012, 5:16 PM CDT (22:16 UTC)
- Expired
- Sep 4, 2012, 6:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cass County, NE, Lancaster County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 64 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 5:30 PM CDT | HAIL 1 | 4 Ese Lincoln, NE | 70TH AND OLD POST ROAD |
| Sep 4, 5:40 PM CDT | HAIL 1.5 | Lincoln, NE | 70TH AND A STREET |
| Sep 4, 5:54 PM CDT | HAIL 1 | 6 S Lincoln, NE | NICKEL TO DIME WITH SOME QUARTERS HWY2 AND 94 ST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2282 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
334
WUUS53 KOAX 042216
SVROAX
NEC025-109-131-042300-
/O.NEW.KOAX.SV.W.0224.120904T2216Z-120904T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
516 PM CDT TUE SEP 4 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTHWESTERN CASS COUNTY IN SOUTHEAST NEBRASKA...
CENTRAL LANCASTER COUNTY IN SOUTHEAST NEBRASKA...
EXTREME NORTHWESTERN OTOE COUNTY IN SOUTHEAST NEBRASKA...
* UNTIL 600 PM CDT
* AT 513 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF LINCOLN...AND MOVING NORTHEAST AT 15
MPH.
* LOCATIONS IMPACTED INCLUDE...
LINCOLN...EAGLE...ROCA AND DENTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4074 9687 4099 9664 4085 9644 4077 9635
4072 9644 4061 9670
TIME...MOT...LOC 2213Z 229DEG 14KT 4071 9675
WIND...HAIL 60MPH 1.00IN
$$
MILLER4 follow-up statements
546
WWUS53 KOAX 042225
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
525 PM CDT TUE SEP 4 2012
NEC025-109-131-042300-
/O.CON.KOAX.SV.W.0224.000000T0000Z-120904T2300Z/
CASS NE-OTOE NE-LANCASTER NE-
525 PM CDT TUE SEP 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT FOR EXTREME SOUTHWESTERN CASS...EXTREME NORTHWESTERN OTOE AND
NORTHEASTERN LANCASTER COUNTIES...
AT 523 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LINCOLN...MOVING
NORTHEAST AT 20 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE
DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
LINCOLN...EAGLE AND ROCA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4076 9683 4099 9664 4085 9644 4077 9635
4072 9644 4066 9657 4063 9665
TIME...MOT...LOC 2223Z 229DEG 15KT 4075 9668
WIND...HAIL 60MPH 0.75IN
$$
MILLER965
WWUS53 KOAX 042234
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 PM CDT TUE SEP 4 2012
NEC025-109-131-042300-
/O.CON.KOAX.SV.W.0224.000000T0000Z-120904T2300Z/
CASS NE-OTOE NE-LANCASTER NE-
534 PM CDT TUE SEP 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT FOR EXTREME SOUTHWESTERN CASS...EXTREME NORTHWESTERN OTOE AND
NORTHEASTERN LANCASTER COUNTIES...
AT 532 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LINCOLN...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
LINCOLN AND EAGLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4077 9680 4099 9664 4085 9644 4077 9635
4072 9644 4064 9662
TIME...MOT...LOC 2232Z 231DEG 13KT 4074 9666
WIND...HAIL 60MPH 1.00IN
$$
MILLER448
WWUS53 KOAX 042245
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
545 PM CDT TUE SEP 4 2012
NEC025-109-131-042300-
/O.CON.KOAX.SV.W.0224.000000T0000Z-120904T2300Z/
CASS NE-OTOE NE-LANCASTER NE-
545 PM CDT TUE SEP 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT FOR EXTREME SOUTHWESTERN CASS...EXTREME NORTHWESTERN OTOE AND
NORTHEASTERN LANCASTER COUNTIES...
AT 542 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LINCOLN...MOVING
NORTHEAST AT 15 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE
DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
LINCOLN AND EAGLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4078 9675 4099 9664 4085 9644 4077 9635
4072 9644 4065 9660
TIME...MOT...LOC 2242Z 229DEG 14KT 4077 9661
WIND...HAIL 60MPH 0.75IN
$$
MILLER958
WWUS53 KOAX 042255
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
555 PM CDT TUE SEP 4 2012
NEC131-109-025-042305-
/O.EXP.KOAX.SV.W.0224.000000T0000Z-120904T2300Z/
CASS NE-OTOE NE-LANCASTER NE-
555 PM CDT TUE SEP 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN CASS...
EXTREME NORTHWESTERN OTOE AND NORTHEASTERN LANCASTER COUNTIES WILL
EXPIRE AT 600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4078 9675 4099 9664 4085 9644 4077 9635
4072 9644 4065 9660
TIME...MOT...LOC 2255Z 229DEG 14KT 4077 9661
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:59 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 4, 2:59 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 259 PM CDT TUE SEP 4 2012 .DISCUSSION... SEVERAL WEAK SURFACE BOUNDARIES IN PLACE ACROSS THE REGION AT 19Z PRIMARILY WEST AND NORTH OF THE AREA. NORTHERN BOUNDARY EXTENDS FROM CENTRAL MINNESOTA INTO NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA. STRONGER UPPER WAVE STILL WELL TO THE NORTHWEST JUST COMING INTO MONTANA EARLY THIS AFTERNOON. MAIN CONCERN IN THE SHORT TERM WILL BE TIMING AND LOCATION OF CONVECTIVE INITIATION. BEST TRIGGER LOOKS TO BE 850MB FRONT AS IT PUSHES INTO CENTRAL SOUTH DAKOTA AND CENTRAL NEBRASKA TOWARD 00Z. FORECAST SOUNDINGS SUGGEST LIMITED MOISTURE THROUGH THE MID LEVELS ACROSS THE AREA THIS AFTERNOON HOWEVER AREA OF MOISTURE ADVECTION AND MID LEVEL INSTABILITY COME TOGETHER OVER EASTERN NEBRASKA AND NORTHERN IOWA BETWEEN 22Z-02Z THEN SHIFTS EAST OF THE AREA AFTER 06Z WITH PASSAGE OF SURFACE AND 850 FRONTS. DRY AND COOLER WEATHER FOLLOWS BEHIND THE FRONT WEDNESDAY INTO THURSDAY WITH A SECOND STRONG UPPER WAVE AND COLD FRONT MOVING ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY. THIS SYSTEM LOOKS LIKE IT COULD BRING A GOOD CHANCE OF RAIN TO MUCH OF THE AREA ALONG WITH EVEN COOLER TEMPERATURES. TREND TOWARD COOLER TEMPERATURES EXTENDS INTO THE EARLY PART OF THE EXTENDED PERIOD WITH A DEEP TROUGH DEVELOPING OVER THE EASTERN CONUS. GFS AND EURO DIFFER IN THERE SOLUTIONS BEYOND SATURDAY WITH THE EURO SHOWING STRONGER RIDGING DEVELOPING OVER THE WEST BEFORE FLOW FLATTENS AGAIN LATE IN THE PERIOD. STAYED WITH DRY FORECAST FOR NOW WITH GRADUAL WARMING DURING THE PERIOD. && .AVIATION... 18Z TAFS FOR KOMA...KLNK AND KOFK. PRIMARY CONCERN WILL BE CHANCES FOR THUNDERSTORMS AS A FRONT LIFTS THROUGH THE REGION. BELIEVE BEST CHANCE WOULD AT 21-23Z AT KLNK...AND 23-02Z AT KOFK AND KOMA. OTHERWISE...VFR CONDITIONS EXPECTED UNTIL THEN WITH MID BASED CUMULUS CLOUDS EITHER MOVING IN OR DEVELOPING AROUND 6000-8000 FEET. SECONDARY CONCERN IS THE PLACEMENT OF A STRONG COLD FRONT SWEEPING FROM NORTHWEST TO SOUTHEAST OVERNIGHT WITH AN ABRUPT WIND SHIFT TO THE NORTH NORTHWEST AND SUBSTANTIAL INCREASE IN SPEEDS BEHIND THE FRONT WITH WINDS 15 TO 25 KNOTS. INITIAL FORECAST PUTS THIS FRONT IN THE KOFK VICINITY BY ABOUT 11Z...AND KLNK/KOMA BY ABOUT 13Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/DEWALD
Hazardous weather outlook, Sep 4, 5:14 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 514 PM CDT TUE SEP 4 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 514 PM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING MAINLY ALONG AND NORTH OF I80. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. STORMS ARE BEGINNING TO TAKE SHAPE FROM LINCOLN TOWARD O NEILL IN AN AREA OF STRONGER SURFACE CONVERGENCE AND STEEP MID LEVEL LAPSE RATES. TEMPERATURES THIS AFTERNOON HAVE HEATED TO RECORD BREAKING READINGS ABOVE 100 DEGREES. THE STORMS ARE FORMING ON THE WESTERN EDGE OF THE MORE FAVORABLE MOISTURE AND INSTABILITY. THE LOW LEVEL JET IS FORECAST TO STRENGTHEN THIS EVENING OVER EASTERN NEBRASKA AND WESTERN IOWA. AS THE UPPER LEVEL WEATHER SYSTEM AND COLD FRONT BEGIN TO MOVE EASTWARD SO TOO WILL THE CONVECTION. THE STORMS WILL MOVE INTO INCREASING FAVORABLE MOISTURE AS THEY MOVE EAST AND NORTHEAST AND PUSH EAST OUT OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...BUT WILL NOT BE NEEDED WEDNESDAY. ZAPOTOCNY
In the hours before
Local storm report, Sep 4, 3:18 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
318 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HAIL 6 SE STANTON 41.89N 97.14W
09/03/2012 E1.50 INCH STANTON NE PUBLIC
CHANGED LOCATION TO AGREE WITH REPORT LOCATION AT
INTERSECTION OF HIGHWAYS 15 AND 32
&&
MILLERLocal storm report, Sep 4, 3:24 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
324 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HAIL 12 SE STANTON 41.83N 97.06W
09/03/2012 E1.50 INCH STANTON NE PUBLIC
CHANGED LOCATION TO AGREE WITH REPORT LOCATION AT
INTERSECTION OF HIGHWAYS 15 AND 32
&&
MILLERSpecial weather statement, Sep 4, 5:05 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
505 PM CDT TUE SEP 4 2012
NEZ066-042230-
LANCASTER NE-
505 PM CDT TUE SEP 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANCASTER COUNTY
UNTIL 530 PM CDT...
AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING STRONG THUNDERSTORMS DEVELOPING NEAR LINCOLN...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS UP TO AROUND 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LINCOLN AND WAVERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4082 9689 4103 9659 4087 9646 4085 9647
4069 9675
TIME...MOT...LOC 2204Z 237DEG 21KT 4081 9675
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 5:05 PM CDT | Special Weather Statement | OAX | Lancaster | 25 min |
| Sep 4, 5:49 PM CDT | Special Weather Statement | OAX | Saunders | 26 min |
| Sep 4, 6:07 PM CDT | Special Weather Statement | OAX | Lancaster | 23 min |
| Sep 4, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 34 min |
| Sep 4, 6:26 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.